Skip to main content
eScholarship
Open Access Publications from the University of California

The treatment of accidental anticoagulant toxicity in the canine

  • Author(s): Miller, James G.
  • et al.
Abstract

Anticoagulant poisoning is only one of several causes of hemorrhage in dogs. Hemophilia, von Willebrand's disease, liver diseases, and infections are cited as additional causes of hemorrhage. The duration of anticoagulant activity determines the treatment protocol. The half-life of warfarin is 19 hours; diphacinone, 30 days; brodifacoum, 180 days. The treatment of anticoagulant poisoning requires doses of vitamin K1 at the rate of 5 mg/kg, initially intramuscularly, then orally. Warfarin intoxication is treated for 4 days; diphacinone and brodifacoum for 30 days. Where hemorrhage is present, the prognosis is guarded, and fresh whole blood transfusions are indicated.

Main Content
Current View